Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 56, NWS Cheyenne, WY

June 17, 2009Banner County, Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 17, 2009, 3:16 PM MDT for Banner County, Morrill County, Scotts Bluff County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 3:16 PM MDT (21:16 UTC)
Expired
Jun 17, 2009, 4:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 2:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:48 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 12:48 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT WED JUN 17 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED QUICKLY SINCE 1730Z TO
THE WEST OF THE LARAMIE RANGE.  STILL LOOKS LIKE THE STORMS WILL
INTENSIFY EAST OF THE LARAMIE RANGE IN THE CURRENT MOIST AND
INSTABLE ENVIRONMENT.  THE ACTIVITY IS BEING TRIGGERED BY THE
LEADING EDGE OF AN APPROACHING SHORTWAVE TROUGH AND A SHORTWAVE
TROUGH CURRENTLY NEAR THE LARAMIE RANGE.  LARGE HAIL...STRONG
OUTFLOW WIND GUSTS AND HEAVY RAIN WILL LIKELY BE ASSOCIATED WITH
THE STORMS IN THE EAST PART OF THE CWA.  THE 0-6KM BULK SHEAR
VALUES WOULD ALSO SUPPORT SOME TORNADIC SUPERCELLS...MAINLY IN THE
PANHANDLE.  SHOWERS AND A FEW THUNDERSTORMS WILL LINGER AFTER LATE
EVENING IN THE NORTH AND EAST PARTS OF THE CWA.  A SURFACE COLD
FRONT WILL MOVE ACROSS THE CWA ON THURSDAY AND WILL PROVIDE SURFACE
FORCING FOR AT LEAST A SCATTERED COVERAGE OF WEAKER STORMS IN THE
AFTERNOON AND EVENING HOURS.  SURFACE HIGH PRESSURE BUILDS OVER THE
CWA BY 12Z FRIDAY AND WILL PRODUCE CLEARING SKIES AND COOLER
TEMPERATURES.

.LONG TERM...FRIDAY THROUGH TUESDAY
SPLIT FLOW PATTERN INITIALLY ACROSS THE WESTERN CONUS AS THE UPPER
CUT-OFF WAITS TO PHASE WITH THE NORTHERN STREAM...WHICH OCCURS
FRIDAY NIGHT. A DRY AND WARMER DAY IN STORE FOR FRIDAY BENEATH
PREVAILING LARGE SCALE SUBSIDENCE WITHIN UPPER SHORTWAVE RIDGING.
FLOW SWIFTLY BACKS FOR SATURDAY...AS THE NEXT SHORTWAVE TROUGH
ROTATES INTO THE NORTHERN ROCKIES. THE SFC REFLECTION OUT AHEAD OF
THIS ENERGY WILL RESULT IN PRESSURE FALLS IN THE LEE...AND THUS
CONVERGENCE ALONG TERRAIN...SPECIFICALLY THE LARAMIE RANGE. SO
AFTERNOON/EVENING THUNDERSTORMS A GOOD BET FOR SATURDAY...WITH BEST
COVERAGE IN MOUNTAINS AND OUT ON ADJACENT PLAINS. WOULD NOT BE
SURPRISED FOR A FEW SEVERE STORMS ON SATURDAY AS WELL...WITH
500-1000 J/KG OF PROGD CAPE AND FAVORABLE SHEAR PROFILES. SOUTHWEST
FLOW CONTINUES WITH THUNDERSTORMS AGAIN POSSIBLE ON SUNDAY AS THE
LONGWAVE TROUGH AXIS REMAINS ACROSS THE WESTERN CONUS. THIS ENERGY
WILL WOBBLE A BIT FURTHER EAST INTO THE CANADIAN ROCKIES ON
MONDAY...WHICH WILL YIELD STILL MORE CHANCES FOR AFTERNOON/EVENING
CONVECTION ACROSS SE WY/WRN NE. THE PATTERN BEGINS TO BECOME MORE
SUMMER-LIKE FOR TUE/WED AS THE UPPER HIGH BUILDS ACROSS THE CENTRAL
CONUS. MEDIUM RANGE PROGS DIFFER SOME ON THE STRENGTH OF THIS
FEATURE...WHICH OF COURSE WILL INFLUENCE UPSTREAM/DOWNSTREAM WAVE
DAMPENING. AT ANY RATE...THE PRESENCE OF THIS UPPER HIGH SHOULD
SUPPRESS MUCH OF THE CONVECTIVE POTENTIAL FOR TUE/WED...SO HAVE LEFT
THESE TWO DAYS DRY AT THIS TIME. TEMPERATURES WILL WARM ABOVE
SEASONAL NORMALS FOR THE LATTER HALF OF THE WEEKEND AND INTO THE
FIRST OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH THURSDAY
NIGHT.  MVFR CEILINGS AND VISIBILITIES WILL BE ASSOCIATED WITH THE
THUNDERSTORMS OVER THE CWA THIS EVENING AND AGAIN THURSDAY AFTERNOON
AND EVENING.  SOME OF THE STORMS WILL PRODUCE HAIL AND STRONG WIND
GUSTS OVER THE EAST PART OF THE CWA THIS EVENING.

&&

.FIRE WEATHER...THE FUELS ARE STILL GREEN AT THIS TIME AND SHOULD NOT
SUPPORT LARGE FIRE GROWTH FOR THE NEAR FUTURE.  THUNDERSTORMS
THROUGH THIS EVENING SHOULD PRODUCE WETTING RAINFALL ALONG WITH
LIGHTNING AND ERRATIC WINDS.  A COLD FRONT WILL MOVE ACROSS THE CWA
ON THURSDAY AND IN MOST PLACES WILL PRODUCE A SHIFT IN THE WIND
DIRECTION TO MORE NORTHWEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, Jun 17, 2:41 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
241 PM MDT WED JUN 17 2009

NEZ001>003-019>021-054-055-WYZ060-066>070-182045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
241 PM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR PLATTE...GOSHEN...AND LARAMIE
COUNTY IN WYOMING...AND THE SOUTHERN HALF OF THE NEBRASKA
PANHANDLE UNTIL 10 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE LARAMIE
RANGE AND THEN MOVE TO THE EAST. THE ACTIVITY WILL BECOME SEVERE
MAINLY TO THE EAST OF A BURNS TO LINGLE TO LUSK LINE. THE
ATMOSPHERE EAST OF THAT LINE WILL BE MOIST AND UNSTABLE THIS
AFTERNOON WITH FAVORABLE WIND SHEAR. LARGE HAIL...STRONG WINDS AND
HEAVY RAIN ARE LIKELY WITH SOME OF THE STORMS. THE HEAVY RAIN MAY
CAUSE FLOODING OF SMALL STREAMS AND LOW LYING AREAS. A FEW
TORNADOES MAY ALSO FORM MAINLY EAST OF A KIMBALL TO CHADRON LINE
LATE THIS AFTERNOON AND EARLY THIS EVENING. AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION AND A SURFACE LOW PRESSURE
TROUGH ALONG THE LARAMIE RANGE WILL HELP TO FORM THE STORMS OVER
THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-182045-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
241 PM MDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST
THROUGH THE EVENING.  THE STORMS WILL PRODUCE SMALL HAIL...WIND
GUSTS TO 50 MPH...A PERIOD OF MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE THUNDERSTORMS AND RAIN SHOWERS ON THURSDAY AND AGAIN
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 17, 2:01 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
201 PM MDT WED JUN 17 2009

NEZ019-020-WYZ068-070-172030-
BANNER-GOSHEN-PINE BLUFFS-SCOTTS BLUFF-
201 PM MDT WED JUN 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE...
NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND WESTERN SCOTTS BLUFF
COUNTIES UNTIL 230 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN REST AREA...OR 36 MILES NORTHEAST OF
CHEYENNE...MOVING TO THE NORTHEAST AT 25 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND MODERATE RAINFALL ARE LIKELY
WITH THIS STRONG STORM.

WEILAND
Local storm report, Jun 17, 2:21 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
221 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 N LUSK                42.83N 104.45W
06/17/2009  M0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            WIND GUSTS ALSO ESTIMATED AT 45 MPH.

0215 PM     HAIL             5 N LUSK                42.83N 104.45W
06/17/2009  M0.25 INCH       NIOBRARA           WY   TRAINED SPOTTER

            ALSO ESTIMATED WIND GUSTS TOM 45 MPH.

&&

MWEILAND
Local storm report, Jun 17, 3:04 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 NW HARRISBURG         41.60N 103.81W
06/17/2009  E0.50 INCH       BANNER             NE   TRAINED SPOTTER

            VERY STRONG WINDS ESTIMATED AT 50 MPH WITH HEAVY RAIN.

&&

CAH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:30 PM MDTSevere Thunderstorm WarningCYSGoshen47 min
Jun 17, 3:56 PM MDTSevere Thunderstorm WarningCYSMorrill64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.